Virginia, 2004

Winter Weather in Virginia, February 17, 2004

February 17, 2004 · NWS AKQ · 16 events in 16 counties and zones

One half inch to two inches of snow fell across portions of central Virginia and the Virginia northern neck. The snow produced slippery roadways, which resulted in a few accidents.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

One half inch to two inches of snow fell across portions of central Virginia and the Virginia northern neck. The snow produced slippery roadways, which resulted in a few accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 17, 11:25 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Feb 17, 11:25 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1125 AM EST TUE FEB 17 2004

UPDATED PRODUCTS HAVE ALL BEEN SENT WITH SOME MINOR ADJUSTMENTS TO
TAKE INTO ACCOUNT CURRENT RADAR/SFC OB TRENDS.

SOLID PCPN AREA MOVG UP ERN NC INTO SE VA ASSOCD WITH CSTL LOW
DEVELOPMENT. PCPN MAINLY SNOW OVR INLAND AREAS FM INTERIOR NE
NC...WESTERN TIDEWATER AND UPPER END PENINSULA WESTWARD...AND MAINLY
RAIN CSTL PLAIN NE NC...SOUTHSIDE HAMPTON ROADS AND LOWER END
PENINSULA WITH A SMALL SN/PL/RA MIX IN THE TRANSITION ZONE. BASED ON
REGIONAL RADAR TRENDS...HEAVIEST PCPN AIMED ACRS FAR SE FCST AREA
WHERE PCPN SHUD BE MAINLY LIQUID THIS AFTN...BUT A SMALL
ACCUMULATION (LESS THAN AN INCH) PSBL FOR AFOREMENTIONED INLAND AREA
THIS AFTN. FARTHER NW...FOR I95 CORRIDOR AND WEST...SPOTTY MAINLY
LIGHT SNOW ON WESTERN FRINGE OF MAIN PCPN AREA WITH LTL/NO ACCUM
EXPECTED. FOR LWER MD COUNTIES/NRN NECK/MIDDLE PENINSULA LIKELY
RN/SN MIX WITH LTL/NO ACCUM THIS AFTN.

EARLY PEEK AT NEW MODEL RUNS SUGG A MORE PROGRESSIVE CSTL SYSTEM
WITH LIGHTER PCPN AMOUNTS TONIGHT/EARLY WED. NOT READY TO PULL THE
PLUG ON ANY ADVISORY/WINTER STORM WARNINGS YET...ESPECIALLY SINCE
ACCUMULATIONG SNOWS STILL LIKELY....BUT MAYBE NOT QUITE AS HIGH AS
CURRENTLY PREDICTED. WILL RE-EVALUATE ADVISORYS AND WARNINGS EARLY
THIS AFTN.

PREV DISC BLO:

CULLEN
------------------------------------------------------------------
.SYNOPSIS...
LATEST SATELLITE IMAGERY AND SFC OBS SHOWING LOW DEVELOPMENT
UNDERWAY OFF THE GA COAST. WATER VAPOR SHOWING UPPER TROF WITH
EMBEDDED SHORT WAVES APPROACHING FROM THE WEST. LATEST RADAR
SHOWING PRECIP DEVELOPMENT BLOSSOMING OVER THE PAST HOUR OVER S
CAROLINA AND GA.

&&

.DISCUSSION...
CHALLENGING FCAST THIS MORNING...AS STORM IS JUST NOW TAKING SHAPE
OFF THE SE COAST. MODELS TRENDED SLIGHTLY MORE PROGRESSIVE WITH THE
00Z RUNS...WITH THE LOW ONLY WRAPPING UP AND BECOMING CUT OFF
OFFSHORE. AS A RESULT...MODEL SNOW ACCUMULATIONS ARE A BIT
LOWER. ALTHOUGH STILL EXPECT A BAND OF PERHAPS SIGNIFICANT SNOW OVER
THE FA...LOOKS NOW LIKE BAND WILL BE SHIFTED A LITTLE FARTHER E THAN
PREV INDICATED. IN ADDITION...AS SFC TEMPS RISE INTO THE MID
TO UPPER 30S...WILL HAVE RAIN MIXED IN OVER A LARGE PART OF THE AREA
COVERED BY HEAVIER PRECIPITATION...AT LEAST FOR THIS AFTERNOON AND
EVENING. BEST CHANCE OF SIGNIFICANT ACCUMULATIONS LOOKS TO BE TONIGHT
FOR VA PORTION...AND TONIGHT AND WED MORNING FOR MARYLAND ERN
SHORE...AS TEMPS DROP...AND DECENT FRONTOGENETICAL FORCING SETS UP...
WITH SOME WRAP AROUND SNOW POSSIBLE AS STORM MOVES UP THE COAST.

THINK HIGHEST AMOUNTS WILL BE MD ERN SHORE...WHICH COULD GET A
PERIOD OF HEAVY SNOW EARLY WED...AS STRENGTHENING COASTAL STORM
LIFTS TO THE NORTHEAST. HAVE GONE WITH A WINTER STORM WARNING THERE
FOR TONIGHT AND WED...AND A WINTER WEATHER ADVISORY FOR A LARGE
PORTION OF CENTRAL AND EAST CENTRAL VIRGINIA. STILL...WITH A STORM
OF THIS STRENGTH...WHICH IS STILL IN DEVELOPING STAGE...POTENTIAL
FOR FORECAST REVISION HIGH...AND LATER SHIFTS WILL HAVE TO MONITOR
CAREFULLY.

QUICK LOOK AT EXTENDED INDICATES A WARM UP AFTER THIS STORM PASSES...
WITH ANOTHER CHANCE OF PRECIP...LIKELY RAIN...TOWARD THE WEEKEND.

&&

.MARINE...
EXPECT GALES AS STORM MOVES ACROSS THE WATERS
&&
-------------------------------------------------------------------
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...SCA...ATLC COASTAL WATERS. WINTER STORM WARNING...TONIGHT AND
WEDNESDAY...MDZ021>025.
VA...SCA...ATLC COASTAL WATERS. WINTER WEATHER ADVISORY...LATE THIS
AFTERNOON AND TONIGHT...VAZ063>068-070>090-092.
NC...SCA...ATLC COASTAL WATERS N OF CURRITUCK BEACH LIGHT. WINTER
WEATHER ADVISORY...LATE THIS AFTERNOON AND TONIGHT...NCZ012.
Hazardous weather outlook, Feb 17, 5:28 AM EST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
528 AM EST TUE FEB 17 2004

NCZ012-VAZ063>068-070>090-092-171600-
AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA-
DINWIDDIE VA-ESSEX VA-GLOUCESTER VA-GREENSVILLE VA-HANOVER VA-
HENRICO VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LUNENBURG VA-MATHEWS VA-MECKLENBURG VA-MIDDLESEX VA-
NEW KENT VA-NORTHAMPTON NC-NORTHUMBERLAND VA-NOTTOWAY VA-
PRINCE GEORGE VA-RICHMOND VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-
WESTMORELAND VA-
528 AM EST TUE FEB 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY
A WINTER WEATHER ADVISORY IS IN EFFECT. REFER TO THE ADVISORY
STATEMENT ISSUED BY THIS OFFICE AT 348 AM FOR FURTHER DETAILS. ONE TO
FOUR INCHES OF SNOW IS EXPECTED TO FALL IN THE ADVISORY AREA THIS
AFTERNOON AND MAINLY TONIGHT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NECESSARY. SNOW REPORTS WILL
BE NEEDED.

MDZ021>025-171600-
DORCHESTER MD-INLAND WORCESTER MD-MARYLAND BEACHES MD-SOMERSET MD-
WICOMICO MD-
528 AM EST TUE FEB 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY
A WINTER STORM WARNING IS IN EFFECT FOR THE MARYLAND EASTERN SHORE.
REFER TO THE WARNING STATEMENT ISSUED BY THIS OFFICE AT 348 AM FOR
FURTHER DETAILS. THREE TO SIX INCHES OF SNOW IS EXPECTED TO FALL IN
THE WARNING AREA TONIGHT AND WEDNESDAY MORNING.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NECESSARY. SNOW REPORTS WILL
BE NEEDED.

NCZ013>017-030>032-102-VAZ048-049-060>062-069-091-093>100-171600-
ACCOMACK VA-BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-
CUMBERLAND VA-EASTERN CURRITUCK NC-FLUVANNA VA-GATES NC-GOOCHLAND VA-
HERTFORD NC-ISLE OF WIGHT VA-LOUISA VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-SUFFOLK VA-VIRGINIA BEACH VA-
WESTERN CURRITUCK NC-YORK VA-
528 AM EST TUE FEB 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY
A MIXTURE OF RAIN AND SNOW TODAY...WILL CHANGE TO SNOW TONIGHT. AN
INCH OR SO OF ACCUMULATION WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NECESSARY. SNOW REPORTS WILL
BE NEEDED.

In the hours before

Special weather statement, Feb 17, 7:40 AM EST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
740 AM EST TUE FEB 17 2004

VAZ091-094>098-100-171439-
CHESAPEAKE VA-NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-
NORTHAMPTON VA-SUFFOLK VA-VIRGINIA BEACH VA-YORK VA-
740 AM EST TUE FEB 17 2004

...LIGHT SNOW AND SLEET FALLING ACROSS PARTS OF HAMPTON ROADS THIS
MORNING...

AN AREA OF LIGHT SNOW AND SLEET WILL MOVE ACROSS PARTS OF SOUTHSIDE
HAMPTON ROADS AND THE LOWER END OF THE PENINSULA AND THE VIRGINIA
EASTERN SHORE BETWEEN 7:30 AND 9:30 AM. THE PRECIPITATION IS EXPECTED
TO REMAIN LIGHT SO LITTLE IF ANY ACCUMULATION IS EXPECTED. BY LATE
MORNING...ANY PRECIPITATION WILL CHANGE TO RAIN AS TEMPERATURES CLIMB
INTO THE UPPER 30S.

CULLEN
Special weather statement, Feb 17, 9:21 AM EST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
921 AM EST TUE FEB 17 2004

NCZ012>017-030>032-102-VAZ079>083-087>098-171607-
BERTIE NC-BRUNSWICK VA-CAMDEN NC-CHARLES CITY VA-CHESAPEAKE VA-
CHOWAN NC-DINWIDDIE VA-EASTERN CURRITUCK NC-GATES NC-GREENSVILLE VA-
HERTFORD NC-ISLE OF WIGHT VA-JAMES CITY VA-NEW KENT VA-
NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-
PASQUOTANK NC-PERQUIMANS NC-PRINCE GEORGE VA-SOUTHAMPTON VA-
SUFFOLK VA-SURRY VA-SUSSEX VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
YORK VA-
921 AM EST TUE FEB 17 2004

...A WINTERY MIX OF PRECIPITATION MOVING ACROSS PORTIONS OF SOUTHEAST
VIRGINIA AND NORTHEAST NORTH CAROLINA LATE THIS MORNING...

AN AREA OF SNOW...SLEET AND RAIN WILL MOVE NORTHEAST ACROSS PARTS OF
NORTHEAST NORTH CAROLINA AND INTO SOUTHEAST VIRGINIA FROM THE NEAR
THE TRI CITES AND WESTERN TIDEWATER AREAS BETWEEN 9:30 AND 10
AM...AND THEN TO THE PENINSULA AND HAMPTON ROADS AREAS BY 10:30 AM.
THE PRECIPITATION IS LIKELY TO BE MAINLY SNOW AND SLEET ACROSS THE
TRI CITIES...WESTERN TIDEWATER AND UPPER PENINSULA AND
ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE BY MIDDAY. FURTHER EAST
ACROSS THE LOWER END OF THE PENINSULA AND SOUTHSIDE HAMPTON ROADS...A
MIXTURE OF RAIN AND SNOW IS LIKELY WITH LITTLE IF ANY SNOW
ACCUMULATION EXPECTED.

TRAVEL ACROSS PORTIONS OF THE TRI CITIES...WESTERN TIDEWATER AND
UPPER END OF THE PENINSULA MAY BE IMPACTED AS SLIPPERY SPOTS COULD
DEVELOP ON THE ROADS BY MIDDAY.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES.

CULLEN

CULLEN
Special weather statement, Feb 17, 11:44 AM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1144 AM EST TUE FEB 17 2004

NCZ012-VAZ063>068-070>076-079>083-087>090-092-171934-
AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA-
DINWIDDIE VA-ESSEX VA-GREENSVILLE VA-HANOVER VA-HENRICO VA-
JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-LUNENBURG VA-
MECKLENBURG VA-NEW KENT VA-NORTHAMPTON NC-NOTTOWAY VA-
PRINCE GEORGE VA-RICHMOND VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-
WESTMORELAND VA-
1144 AM EST TUE FEB 17 2004

...LIGHT SNOW WILL FALL ACROSS PARTS OF INTERIOR NORTHEAST NORTH
CAROLINA AND EAST CENTRAL VIRGINIA THIS AFTERNOON...

PERIODS OF LIGHT SNOW WILL CONTINUE OVER INTERIOR NORTHEAST NORTH
CAROLINA...SOUTHSIDE VIRGINIA...THE WESTERN TIDEWATER...AND ALONG AND
EAST OF THE I 95 CORRIDOR THIS AFTERNOON. A LIGHT ACCUMULATION OF
SNOW OF LESS THAN AN INCH IS POSSIBLE...MAINLY OVER THE WESTERN
TIDEWATER AREA OF VIRGINIA.

MORE LIGHT SNOWFALL IS EXPECTED LATE THIS AFTERNOON AND INTO THIS
EVENING. AN ADDITIONAL SMALL ACCUMULATION OF AN INCH OR TWO IS
POSSIBLE FOR SOME AREAS.

TRAVEL ACROSS PORTIONS OF THE AREA MAY BE IMPACTED AS SLIPPERY SPOTS
COULD DEVELOP ON THE ROADS THIS AFTERNOOON AND EVENING. A WINTER
WEATHER ADVISORY REMAINS IN EFFECT THIS AFTERNOON AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES.

CULLEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter weather. Local standard time, as filed.

Winter Weather, Caroline

When
February 17, 1:00 PM EST to 9:00 PM EST
Where
Caroline forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.027, -77.347 (the zone’s center; the record gives no point)

Winter Weather, Charles City

When
February 17, 1:00 PM EST to 9:00 PM EST
Where
Charles City forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.354, -77.059 (the zone’s center; the record gives no point)

Winter Weather, Chesterfield / Colonial Heights

When
February 17, 1:00 PM EST to 9:00 PM EST
Where
Chesterfield / Colonial Heights forecast zone
Reported by
EMERGENCY MANAGER

Winter Weather, Essex

When
February 17, 1:00 PM EST to 9:00 PM EST
Where
Essex forecast zone
Reported by
EMERGENCY MANAGER

Winter Weather, Gloucester

When
February 17, 1:00 PM EST to 9:00 PM EST
Where
Gloucester forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.401, -76.523 (the zone’s center; the record gives no point)

Winter Weather, Hanover

When
February 17, 1:00 PM EST to 9:00 PM EST
Where
Hanover forecast zone
Reported by
EMERGENCY MANAGER

Winter Weather, Henrico / Richmond

When
February 17, 1:00 PM EST to 9:00 PM EST
Where
Henrico / Richmond forecast zone
Reported by
EMERGENCY MANAGER

Winter Weather, James City / Williamsburg

When
February 17, 1:00 PM EST to 9:00 PM EST
Where
James City / Williamsburg forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.292, -76.740 (the zone’s center; the record gives no point)

Winter Weather, King and Queen

When
February 17, 1:00 PM EST to 9:00 PM EST
Where
King and Queen forecast zone
Reported by
EMERGENCY MANAGER

Winter Weather, King William

When
February 17, 1:00 PM EST to 9:00 PM EST
Where
King William forecast zone
Reported by
EMERGENCY MANAGER

Winter Weather, Lancaster

When
February 17, 1:00 PM EST to 9:00 PM EST
Where
Lancaster forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.702, -76.420 (the zone’s center; the record gives no point)

Winter Weather, Middlesex

When
February 17, 1:00 PM EST to 9:00 PM EST
Where
Middlesex forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.597, -76.578 (the zone’s center; the record gives no point)

Winter Weather, New Kent

When
February 17, 1:00 PM EST to 9:00 PM EST
Where
New Kent forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.505, -76.997 (the zone’s center; the record gives no point)

Winter Weather, Northumberland

When
February 17, 1:00 PM EST to 9:00 PM EST
Where
Northumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.882, -76.472 (the zone’s center; the record gives no point)

Winter Weather, Richmond

When
February 17, 1:00 PM EST to 9:00 PM EST
Where
Richmond forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.937, -76.730 (the zone’s center; the record gives no point)

Winter Weather, Westmoreland

When
February 17, 1:00 PM EST to 9:00 PM EST
Where
Westmoreland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.113, -76.800 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388426, 5388427, 5388428, 5388429, 5388430, 5388431, 5388432, 5388433, 5388434, 5388435, 5388436, 5388437, 5388438, 5388439, 5388440, 5388441.